Hail, Morehouse
- When
- February 23, 7:10 PM CST
- Where
- Morehouse County, 0.69 mi S of Oak Ridge
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.620, -91.770
Showers and thunderstorms occurred across the region in association with a potent low pressure system. Some of these storms produced strong damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms occurred across the region in association with a potent low pressure system. Some of these storms produced strong damaging wind gusts and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 23, 5:18 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CST TUE FEB 23 2016
.DISCUSSION...
LATE AFTERNOON THROUGH WEDNESDAY NIGHT...
THE SEVERE WEATHER EVENT IS ONGOING AS WE HEAD FROM THE LATE
AFTERNOON INTO THE EVENING. A DEEPENING TROUGH CROSSING THE ARKLATEX
REGION IS CAUSING MASSIVE PRESSURE FALLS WITH STRENTHENING LIFT/WIND
SHEAR OVER THE ARKLAMISS AND WIDESPREAD RAIN/THUNDERSTORMS. THE
WIDESPREAD NATURE OF RAIN IS HELPING TO LIMIT THE STRONG TORNADO
POTENTIAL TO AREAS ALONG/S OF THE HWY 84 CORRIDOR. CONVECTION HAS
ORGANIZED/INTENSIFIED AT THE NOSE OF THE DRY SLOT NEAR SFC LOW OVER
WEST CENTRAL MS AND ADDITIONAL SEVERE WEATHER IS OCCURRING WITH THIS
ACTIVITY. LATEST HRRR GUIDANCE ACCELERATED TIMING EARLIER TODAY AND
DOESN'T WASTE MUCH TIME GETTING THE PRIMARY SEVERE THREAT EAST OF
THE ARKLAMISS BY MID EVENING WITH DIMINISHING SHOWER/TSTM CHANCES
THEREAFTER...SOME HAIL/DAMAGING WIND THREAT COULD LINGER BEHIND THE
TORNADO THREAT WELL INTO THE NIGHT. HAVE KEPT THE WIND ADVISORY GOING
FOR THE ENTIRE AREA DUE TO THE STRONG PRESSURE GRADIENT EXPECTED.
WITH THE TROUGH SWINGING EAST ACROSS THE AREA LATE TONIGHT AND
WEDNESDAY...EXPECT COLD ADVECTION AND RESULT IN OCCASIONAL LIGHT
RAIN/DRIZZLE. THE RAIN COMBINED WITH WINDY CONDITIONS (WIND ADVISORY
EXTENDED THROUGH WEDNESDAY OVER THE DELTA) AND COLDER TEMPERATURES
WILL MAKE FOR AN UNCOMFORTABLE DAY...BUT BOUNDARY LAYER TEMPERATURES
ARE EXPECTED TO BE TOO WARM FOR ANY SNOW IN SPITE OF VERY COLD
TEMPERATURES JUST ABOVE THE SURFACE. EXPECT THE LIGHT RAIN TO END
LATE IN THE DAY WITH DRY AND CHILLY CONDITIONS FOR WEDNESDAY NIGHT.
/EC/
LONG TERM...THURSDAY THROUGH MONDAY...COOLER BELOW NORMAL TEMPS AND
DRIER CONDITIONS CAN BE EXPECTED FOR THE REST OF THE WORK WEEK AS WE
STAY UNDER A BROAD UPPER TROUGH. A DRY COLD FRONT WILL CONTINUE OUR
COOLER AIRMASS ON THURSDAY. HIGH PRESSURE WILL BUILD INTO THE REGION
ON FRIDAY. A WEAK SHORT WAVE WILL PASS THROUGH THE REGION ON SATURDAY
BRINGING SOME HIGH CLOUDS. HIGH PRESSURE WILL SWING EAST OF THE
REGION OVER THE WEEKEND PROVIDING SOME RETURN FLOW. UPPER FLAT
RIDGING WILL PUSH INTO THE CWA FROM THE WEST OVER THE WEEKEND. THIS
WILL PROVIDE MILDER TEMPERATURES FOR THE REGION. A SHORT WAVE TROUGH
ASSOCIATED WITH A COLD FRONT WILL PROVIDE OUR NEXT CHANCE OF RAIN FOR
SUNDAY NIGHT THROUGH MONDAY. THE MODELS WERE NOT IN GOOD AGREEMENT
WITH THE RAIN CHANCES FOR LATE SUNDAY INTO MONDAY...SO POPS WERE
LOWERED SOME. THE EURO HAD ONLY LIGHT RAIN CHANCES ON MONDAY WITH THE
FRONT HANGING TO THE NORTH....AND CANADIAN LOOK TO BE DRY FOR THAT
PERIOD WITH THE FRONTAL PASSAGE. HOWEVER MOST OF THE GFS ENSEMBLES
HAD RAIN WITH THE FRONT./17/
&&
.AVIATION...MVFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST
PERIOD. SHOWERS AND THUNDERSTORMS WERE ONGOING AND WILL CONTINUE TO
CAUSE LIFR/MVFR CONDITIONS AT MOST SITES THROUGH AT LEAST 5Z. RIGHT
NOW IT LOOKS LIKE LIGHT RAIN MAY CONTINUE THROUGH AT 12Z. EXPECTING
LOW CLOUDS AND FOG ALSO. WINDS ARE STILL EXPECTED TO INCREASE ACROSS
THE REGION...MAINLY FOR GLH/GWO AND MAYBE JAN. WILL CONTINUE
SUSTAINED WINDS NEAR 20KTS AND HIGHER GUSTS AT GLH. WILL GO WITH 15
TO 20KTS AT JAN/GWO MAINLY AFTER 6Z. LOOKS LIKE IT MAY BE TOMORROW
AFTERNOON BEFORE VFR CONDITIONS DEVELOP. /7/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 44 49 36 58 / 99 42 3 1
MERIDIAN 47 47 35 58 / 100 37 6 1
VICKSBURG 44 52 36 59 / 89 40 1 1
HATTIESBURG 47 51 37 63 / 96 17 2 1
NATCHEZ 44 54 38 61 / 62 25 0 1
GREENVILLE 41 49 35 54 / 99 59 1 1
GREENWOOD 42 47 34 53 / 99 65 5 1
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MSZ026>033-036>039-
042>066-072>074.
WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR MSZ018-019-025-034-
035-040-041.
LA...WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR LAZ007>009-015-016-
023>026.
AR...WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR ARZ074-075.
&&
EC/17/7/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 631 PM CST TUE FEB 23 2016 ARZ074-075-LAZ007-008-MSZ018-019-034-250045- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-BOLIVAR-SUNFLOWER-WASHINGTON- 631 PM CST TUE FEB 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY STRONG GRADIENT WINDS REMAIN POSSIBLE AS A LOW PRESSURE SYSTEM PASSES. SUSTAINED WINDS FROM 20 TO 30 MPH WITH GUSTS UP TO 45 MPH REMAIN POSSIBLE THROUGH WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. LAZ009-015-016-023>026-MSZ025>033-035>066-072>074-250045- EAST CARROLL-RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS- CONCORDIA-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN- HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON- SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 631 PM CST TUE FEB 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI... NORTHEAST MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY TORNADOES THREAT...LIMITED TIMING...TONIGHT SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...TONIGHT FLOODING THREAT...LIMITED TIMING...TONIGHT SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH THE EVENING. DAMAGING WINDS...HAIL AND TORNADOES REMAIN POSSIBLE. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS. ADDITIONALLY...STRONG GRADIENT WINDS REMAIN POSSIBLE AS THE LOW PRESSURE SYSTEM PASSES. SUSTAINED WINDS FROM 20 TO 30 MPH WITH GUSTS UP TO 45 MPH REMAIN POSSIBLE THROUGH WEDNESDAY. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3) .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT. 21 && ...HAZARD LEGEND... *TORNADOES* EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR GREATER. SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER. ELEVATED...CONFIDENT IN TORNADOES. LIMITED...TORNADOES POSSIBLE. *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. *FLOODING* EXTREME...CONFIDENT IN SIGNIFICANT FLOODING. SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE. ELEVATED...CONFIDENT IN FLOODING. LIMITED...FLOODING POSSIBLE. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ SPC...MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/# SPC...DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ SPC...STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ NWS JAN CURRENT SVR/TOR WATCHES... WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
529 PM CST TUE FEB 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TORNADO 5 ENE BAXTERVILLE 31.13N 89.51W
02/23/2016 LAMAR MS EMERGENCY MNGR
*** 1 FATAL *** MOBILE HOME WAS DESTROYED ON SONES ROAD
WEST OF PURVIS. ONE FATALITY OCCURRED AT THIS LOCATION.
TORNADO DEBRIS SIGNATURE OBSERVED IN DUAL-POL RADAR DATA
AT THIS LOCATION.
&&
TARVERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
533 PM CST TUE FEB 23 2016
MSZ052-058-240000-
CLARKE MS-LAUDERDALE MS-
533 PM CST TUE FEB 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAUDERDALE AND
CLARKE COUNTIES UNTIL 600 PM CST...
AT 532 PM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER GOODWATER...OR 12 MILES SOUTHWEST OF QUITMAN...MOVING NORTHEAST
AT 45 MPH.
WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
DE SOTO AROUND 545 PM CST.
QUITMAN AROUND 550 PM CST.
SYKES...MIDDLETON AND SABLE AROUND 600 PM CST.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PACHUTA AND SHUBUTA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR EAST CENTRAL
MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CST
FOR EAST CENTRAL MISSISSIPPI.
LAT...LON 3205 8845 3187 8864 3183 8891 3202 8891
3230 8862 3215 8844
TIME...MOT...LOC 2332Z 223DEG 40KT 3190 8886
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
553 PM CST TUE FEB 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 5 ENE LAUREL 31.72N 89.06W
02/23/2016 JONES MS EMERGENCY MNGR
TREE DOWN ON BROWN DRIVE IN THE POWERS COMMUNITY.
&&
TARVERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CST TUE FEB 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG BENTON 32.83N 90.26W
02/23/2016 YAZOO MS BROADCAST MEDIA
TREES DOWN IN BENTON.
&&
TARVERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
635 PM CST TUE FEB 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 ENE SANDERSVILLE 31.80N 88.99W
02/23/2016 JONES MS EMERGENCY MNGR
A TREE WAS DOWN ON MCFARLAND ROAD.
&&
TARVERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CST TUE FEB 23 2016
LAZ007-015-240130-
RICHLAND LA-MOREHOUSE LA-
648 PM CST TUE FEB 23 2016
...A FEW STRONG THUNDERSTORM WILL AFFECT RICHLAND AND SOUTHEASTERN
MOREHOUSE PARISHES UNTIL 730 PM CST...
AT 647 PM CST...METEOROLOGISTS WERE TRACKING A FEW STRONG
THUNDERSTORMS...WITH THE STRONGEST ONE NEAR RICHWOOD...OR NEAR
MONROE...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THIS STRONG THUNDERSTORM WILL BE NEAR...
START AROUND 655 PM CST.
RAYVILLE AROUND 700 PM CST.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OAK RIDGE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3235 9201 3252 9190 3263 9192 3289 9154
3279 9160 3275 9160 3271 9163 3267 9163
3267 9160 3258 9159 3258 9148 3241 9148
3240 9164 3237 9170 3234 9170 3234 9176
3229 9177 3224 9200 3227 9199 3228 9203
TIME...MOT...LOC 0047Z 234DEG 37KT 3247 9199
BYBThe Jackson/Brandon,MS radar (KDGX), 172 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown down across Highway 17 near the intersection of Highway 588.
Quarter sized hail occurred at the 84 Quick Stop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615442, 615437, 615438, 615443, 615439.